Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2018, 3:12 AM MDT for 5 counties in North Dakota. It was in force for 63 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 3:12 AM MDT (09:12 UTC)
- Expired
- Jul 3, 2018, 4:15 AM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Adams County, ND, Burleigh County, ND, Grant County, ND, Morton County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:20 AM MDT | TSTM WND GST 74 | Almont, ND | TIME ESTIMATED BASED ON RADAR. RELAYED FROM BROADCAST MEDIA. |
| Jul 3, 3:21 AM MDT | TSTM WND DMG | 1 W Almont, ND | PICTURE OF A GARAGE WITH THE ROOF COMPLETELY TORN OFF AND BROKEN INTO PIECES. GARAGE DOOR ALSO BLOWN OFF. TIME OF DAMAGE ESTIMATED BASED ON RADAR DATA. |
| Jul 3, 3:23 AM MDT | TSTM WND GST 72 | 1 Nne Lark, ND | THIS WIND GUST WAS MEASURED BY THE NDAWN STATION 9 ENE CARSON. THIS CORRECTS THE PREVIOUS REPORT THAT LISTED THE STATION AT THE WRONG LOCATION (4 SSW JUDSON). |
| Jul 3, 3:23 AM MDT | TSTM WND GST 72 | 4 Ssw Judson, ND | ND AG WEATHER NETWORK. |
| Jul 3, 3:25 AM MDT | TSTM WND DMG | 6 S Almont, ND | LATE REPORT - POLE BARN DESTROYED. REPORT TO NWS FROM MORTON COUNTY EMERGENCY MANAGEMENT. |
| Jul 3, 3:33 AM MDT | TSTM WND GST 65 | 1 Wnw New Salem, ND | MESONET STATION ND003, 1 WNW NEW SALEM. |
| Jul 3, 4:00 AM MDT | TSTM WND DMG | Mandan, ND | PICTURE OF MEDIUM-SIZE TREE DOWNED (UPROOTED). TIME OF DAMAGE ESTIMATED BASED ON RADAR DATA. |
| Jul 3, 4:14 AM MDT | TSTM WND GST 62 | 2 Wnw Lincoln, ND | NWS ASOS. |
| Jul 3, 4:15 AM MDT | TSTM WND GST 66 | 4 S Mandan, ND | AWOS STATION Y19, 4 S MANDAN. |
| Jul 3, 4:18 AM MDT | TSTM WND DMG | 1 Ssw Bismarck, ND | SMALL TO MEDIUM SIZE TREE DOWNED (UPROOTED). TIME IS ESTIMATED BASED ON RADAR DATA. |
| Jul 3, 4:18 AM MDT | TSTM WND DMG | 1 Ssw Bismarck, ND | SMALL TO MEDIUM SIZE TREE DOWNED (UPROOTED). TIME IS ESTIMATED BASED ON RADAR DATA. |
| Jul 3, 4:25 AM MDT | TSTM WND GST 59 | 8 N Selfridge, ND | MESONET STATION TTKN8, 8 N SELFRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:36 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
| Jul 3, 12:59 AM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
472
WUUS53 KBIS 030912
SVRBIS
NDC001-015-037-059-085-031015-
/O.NEW.KBIS.SV.W.0166.180703T0912Z-180703T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
412 AM CDT TUE JUL 3 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Sioux County in south central North Dakota...
Southwestern Burleigh County in south central North Dakota...
Morton County in south central North Dakota...
Grant County in south central North Dakota...
Southeastern Adams County in southwestern North Dakota...
* Until 515 AM CDT/415 AM MDT/.
* At 412 AM CDT/312 AM MDT/, severe thunderstorms were located along
a line extending from 8 miles north of New Salem to 7 miles north
of Carson to 4 miles west of Keldron, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
New Salem around 315 AM MDT.
Flasher around 430 AM CDT.
Lake Harmon around 435 AM CDT.
Mandan around 440 AM CDT.
Bismarck and Solen around 450 AM CDT.
Mcdowell Dam Recreation Area around 455 AM CDT.
Menoken and Cannon Ball around 500 AM CDT.
Other locations impacted by these severe thunderstorms include Double
Ditch Indian Village, Heil, Raleigh, Breien, Lark, Hazelton
Recreation Area, University Of Mary, Huff, St. Gertrude and Sweet
Briar Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4595 10236 4620 10227 4621 10200 4628 10200
4628 10205 4663 10205 4663 10210 4698 10210
4699 10039 4663 10044 4663 10065 4659 10056
4657 10059 4652 10054 4644 10060 4633 10055
4594 10082
TIME...MOT...LOC 0912Z 276DEG 46KT 4697 10143 4652 10150 4593 10189
HAIL...1.00IN
WIND...70MPH
$$
HARGROVE1 follow-up statement
055
WWUS53 KBIS 030943
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
443 AM CDT TUE JUL 3 2018
NDC001-030952-
/O.CAN.KBIS.SV.W.0166.000000T0000Z-180703T1015Z/
Adams ND-
443 AM CDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT/800 AM
MDT/ for south central North Dakota.
LAT...LON 4595 10186 4620 10197 4626 10176 4639 10165
4656 10160 4674 10166 4698 10164 4699 10039
4663 10044 4663 10065 4659 10056 4657 10059
4652 10054 4644 10060 4633 10055 4594 10082
TIME...MOT...LOC 0942Z 276DEG 46KT 4693 10091 4648 10098 4589 10138
$$
NDC015-037-059-085-031015-
/O.CON.KBIS.SV.W.0166.000000T0000Z-180703T1015Z/
Sioux ND-Burleigh ND-Morton ND-Grant ND-
443 AM CDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM
CDT/415 AM MDT/ FOR SIOUX...SOUTHWESTERN BURLEIGH...MORTON AND GRANT
COUNTIES...
At 442 AM CDT/342 AM MDT/, severe thunderstorms were located along a
line extending from near Lake Harmon to 9 miles south of St. Anthony
to near Mcintosh, moving east at 55 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Bismarck, Mandan, Selfridge, Lincoln, New Salem, Carson, Flasher,
Menoken, Almont, Solen, Cannon Ball, St. Anthony, Fish Creek Dam,
Shields, Prairie Knights Resort, Lake Harmon, Mcdowell Dam Recreation
Area, Judson, Mckenzie and Lark.
Very heavy rain will cause street flooding in Bismarck and Mandan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4595 10186 4620 10197 4626 10176 4639 10165
4656 10160 4674 10166 4698 10164 4699 10039
4663 10044 4663 10065 4659 10056 4657 10059
4652 10054 4644 10060 4633 10055 4594 10082
TIME...MOT...LOC 0942Z 276DEG 46KT 4693 10091 4648 10098 4589 10138
HAIL...1.00IN
WIND...80MPH
$$
SAVADELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:28 AM MDT, 44 minutes earlier.
Area forecast discussion, Jul 3, 2:28 AM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 328 AM CDT Tue Jul 3 2018 .SHORT TERM...(Today and tonight) Issued at 327 AM CDT Tue Jul 3 2018 Currently, an area of strong to severe thunderstorms was moving east across southwestern North Dakota, and is expected to continue moving east across southern North Dakota. A severe thunderstorm watch is in effect until 9 am CDT for southern North Dakota counties. Farther north the showers and thunderstorms are not expected to be severe, but are also expected to move east across northern North Dakota early this morning. This complex of storms was associated with a strong cluster of upper level impulses moving out of Montana/Wyoming across the Dakotas and reaching the Red River Valley after daybreak. Meanwhile a surface warm front extended from a low in central South Dakota northeastward to near Fargo. This warm front and a strengthening southerly low level jet was established over eastern SD/NE into IA/MN. These features were associated with ongoing thunderstorms across South Dakota. This low level jet and warm frontal boundary is forecast to lift northward into southeastern ND and perhaps west of the James Valley. This would result in thunderstorms moving northward, perhaps merging with the western cluster of storms. Later today a building thermal ridge may help cap convection for the late morning and afternoon hours. Then tonight a cluster of strong upper level impulses move northeast across North Dakota as the upper low begins lifting northeast ward into Saskatchewan. Plenty of low level moisture with dewpoints in the 60-70F range will bring CAPE values of 2000-5000 J/kg this afternoon and evening. Vertical wind profiles show 50+ knots of 0-6km bulk shear. The Storm Prediction Center has placed much of southern North Dakota in a "Slight Risk" for severe weather for the today and tonight period, with a lesser "marginal risk" for the rest of the state. .LONG TERM...(Wednesday through Monday) Issued at 327 AM CDT Tue Jul 3 2018 Main concerns for the long term are chances for thunderstorms Wednesday morning, then a warming trend ensues into Saturday. On Wednesday (July 4th)...the frontal boundary that has been the focus of severe thunderstorms Monday night through Tuesday night will begin moving east as a cold front. At daybreak this cold front will be established across the central and eastern Dakotas, extending from central South Dakota to near Jamestown to the northern border of ND/MN. By around noon the front should be east of the Jamestown area with dry high pressure pushing in from the west. Meanwhile the main upper low will have lifted northeast into Saskatchewan with a trailing vort tail over northwestern ND and sweep northeast into Manitoba. Thus a chance of morning thunderstorms for northwestern and central ND, with clearing skies from west to east for a mostly sunny afternoon and a clear night for the 4th. Thursday through Saturday, an upper level western ridge builds behind the exiting of the strong upper low, and this ridge expands into the Plains. This should result in a shower and thunderstorm- free period with a warming trend. Look for highs Thursday from 75-85F, warming to 85-95 for Friday and Saturday. Another strong upper level shortwave moves east out of the Pacific Northwest Saturday/Saturday night, dampening the upper ridge and bringing chances of showers and thunderstorms to our area Saturday night, followed by a more zonal flow across our area Sunday and Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1241 AM CDT Tue Jul 3 2018 At 1230 AM CDT, scattered thunderstorms were moving into western ND from Montana and will move east across the state. Thunderstorm activity currently over the eastern Dakotas are forecast to continue and may redevelop up to the KJMS area. This area will likely become more widespread across central ND and last well into the afternoon hours Tuesday. Another round of thunderstorms are forecast to move into western ND again Tuesday night. VFR conditions should prevail except for a chance of MVFR ceilings associate with thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...JV AVIATION...JV
Hazardous weather outlook, Jul 2, 9:03 PM MDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1003 PM CDT Mon Jul 2 2018 NDZ017>023-025-031>037-040>048-050-051-040315- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1003 PM CDT Mon Jul 2 2018 /903 PM MDT Mon Jul 2 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight Strong to severe thunderstorms are possible across the southern two-thirds of North Dakota tonight. Possible hazards are hail to golf ball size and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. Some storms may be severe, especially across south central and southeast North Dakota. The main threats are large hail and damaging winds. There is a chance of thunderstorms during the daytime hours Wednesday, Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southern North Dakota tonight. NDZ001>005-009>013-040315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 1003 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Rest of Tonight There is a chance of thunderstorms tonight, mainly after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. Some storms may be severe, especially across south central and southeast North Dakota. The main threats are large hail and damaging winds. There is a chance of thunderstorms during the daytime hours Wednesday, Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across south central and southeast North Dakota Tuesday. ZH
In the hours before
Local storm report, Jul 3, 1:49 AM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
249 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL BOWMAN 46.18N 103.39W
07/03/2018 E1.00 INCH BOWMAN ND PUBLIC
REPORT RELAYED THROUGH SOCIAL MEDIA TO
BROADCAST METEOROLOGIST TO NWS.
&&
JP MARTINLocal storm report, Jul 3, 2:04 AM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
304 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM TSTM WND GST 6 S DICKINSON 46.80N 102.80W
07/03/2018 M58 MPH STARK ND ASOS
TR AIRPORT SOUTH OF DICKINSON ALONG HIGHWAY
22.
&&
JP MARTINLocal storm report, Jul 3, 2:09 AM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
309 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND GST SAND CREEK 46.55N 103.52W
07/03/2018 M58 MPH SLOPE ND MESONET
MESONET STATION AMDN8, SAND CREEK.
&&
JP MARTINLocal storm report, Jul 3, 2:28 AM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
328 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM TSTM WND GST HETTINGER MUNICIPAL AIR 46.01N 102.65W
07/03/2018 M58 MPH ADAMS ND ASOS
ASOS STATION HEI, HETTINGER MUNICIPAL
AIRPORT.
&&
JP MARTINLocal storm report, Jul 3, 2:36 AM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
336 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM TSTM WND GST 1 N MOTT 46.39N 102.33W
07/03/2018 E61 MPH HETTINGER ND MESONET
ND AG WEATHER NETWORK.
&&
JP MARTINLocal storm report, Jul 3, 3:01 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST GLEN ULLIN RGNL 46.81N 101.86W
07/03/2018 M67 MPH MORTON ND AWOS
AWOS STATION D57, GLEN ULLIN RGNL.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:02 PM MDT | Special Weather Statement | BIS | Stark | 43 min |
| Jul 2, 6:08 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 67 min |
| Jul 2, 7:06 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 54 min |
| Jul 2, 7:23 PM MDT | Special Weather Statement | BIS | Morton | 37 min |
| Jul 2, 7:53 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 67 min |
| Jul 2, 8:18 PM MDT | Special Weather Statement | BIS | Morton | 27 min |
| Jul 2, 8:42 PM MDT | Special Weather Statement | BIS | Burleigh | 48 min |
| Jul 2, 9:35 PM MDT | Special Weather Statement | BIS | Burleigh | 40 min |
| Jul 2, 10:58 PM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| Jul 2, 11:45 PM MDT | Special Weather Statement | BIS | Dunn, McKenzie | 45 min |
| Jul 3, 12:10 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 65 min |
| Jul 3, 12:12 AM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 63 min |
| Jul 3, 12:37 AM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Jul 3, 1:18 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Billings, Bowman, Hettinger, Slope, Stark | 57 min |
| Jul 3, 2:15 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux, Stark | 60 min |
| Jul 3, 2:51 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 54 min |
| Jul 3, 4:03 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 57 min |
| Jul 3, 4:30 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan, McIntosh, Stutsman | 60 min |
| Jul 3, 5:13 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.